Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I have had problems in the past with penile discharge. The doctor thought it was a sexually transmitted infection. But my tests were negative. What else could cause this?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
October 17, 2012
.

A:

A discharge from the penis is a reaction to irritation of the urethra. Doctors call this urethritis. It’s usually caused by a sexually transmitted infection. The most common infections of the urethra are gonorrhea and chlamydia. Typically these are the infections your doctor will test for. He or she will use special cultures or tests that look for DNA from these bacteria.

But no test is perfect. So the results may be “negative” despite an actual infection. Also a variety of less common infections may cause similar symptoms. Doctors do not routinely test for these. Even if all of your tests were negative, I would bet that your doctor treated you with an antibiotic. If you responded to an antibiotic, then an undiagnosed infection was probably the cause.

There are a few things other than infection that may have caused your symptoms. The meatus (the opening of the urethra at the tip of the penis) may become irritated by soaps, lotions, spermicides or condoms. That may produce a discharge. Also, inserting something into the meatus for sexual stimulation could cause irritation and a discharge.

You might want to see a urologist if you have no evidence of infection, despite thorough testing and a course of antibiotics. Or if you are not sexually active and there is nothing that is likely to be irritating the urethra.

.

4581, 8467, 8470, 29367,
antibiotic,penis,urethra,urethra.
29367

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.